Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX

June 12, 20114 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 2011, 7:35 PM CDT for 4 counties in Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2011, 7:35 PM CDT (00:35 UTC)
Expired
Jun 12, 2011, 8:30 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4624 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS54 KMAF 130035
SVRMAF
TXC003-115-165-317-130130-
/O.NEW.KMAF.SV.W.0056.110613T0035Z-110613T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
735 PM CDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DAWSON COUNTY IN WEST TEXAS...
  EASTERN GAINES COUNTY IN WEST TEXAS...
  NORTHWESTERN MARTIN COUNTY IN WEST TEXAS...
  NORTHEASTERN ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 830 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES EAST OF FAIRVIEW...OR 14
  MILES EAST OF SEMINOLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CEDAR LAKE...
  SAND...
  ASHMORE...
  WELCH...
  GRANDVIEW...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

&&

LAT...LON 3294 10260 3294 10205 3295 10183 3226 10197
      3221 10272 3280 10277
TIME...MOT...LOC 0034Z 237DEG 27KT 3270 10239

$$
1 follow-up statement
304 
WWUS54 KMAF 130108
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT SUN JUN 12 2011

TXC003-115-165-317-130130-
/O.CON.KMAF.SV.W.0056.000000T0000Z-110613T0130Z/
DAWSON TX-GAINES TX-MARTIN TX-ANDREWS TX-
808 PM CDT SUN JUN 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN ANDREWS...NORTHWESTERN MARTIN...EASTERN GAINES AND
WESTERN DAWSON COUNTIES...

AT 804 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SAND...OR ABOUT 16 
MILES WEST OF LAMESA...MOVING NORTHEAST AT 25 MPH. PERSONS IN 
DAWSON AND MARTIN COUNTIES SHOULD BE PREPARED FOR STRONG WINDS. 

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...UNION...
WELCH...PUNKIN CENTER...GRANDVIEW...ARVANA AND LAMESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SAFE
SHELTER AWAY FROM WINDOWS.

&&

LAT...LON 3294 10260 3294 10205 3295 10183 3226 10197
      3221 10272 3280 10277
TIME...MOT...LOC 0107Z 237DEG 26KT 3276 10220

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:08 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 12, 5:08 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
508 PM CDT SUN JUN 12 2011

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

PERSISTENCE RULES...W/ALL TERMINALS REMAINING VFR NEXT 24 HRS.
45+KT LLJ WILL AGAIN DEVELOP OVERNIGHT...OVER THE WRN LOW ROLLING
PLAINS. FCST SOUNDINGS INDICATE ANOTHER HIGH-BASED CU FIELD
DEVELOPING EARLY OVER THE STOCKTON PLATEAU...AND THEN SPREADING N
AND W. ONGOING CONVECTION IS EXPECTED TO DIE OUT BY 03Z...AND
REDEVELOP MONDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT SUN JUN 12 2011/

UPDATE...

UPDATED FORECAST FOR POPS.

DISCUSSION...
AFTERNOON CONVECTION ACROSS THE WEST HAS SPREAD AS FAR AS GDP.
UPDATED 1ST PERIOD TO PUSH ISOLATED POPS ACROSS THE GUADALUPES AND
ALL OF EDDY COUNTY.

PREV DISCUSSION... /ISSUED 129 PM CDT SUN JUN 12 2011/

DISCUSSION...
UPPER LEVEL RIDGING CAN BE SEEN OVER THE CENTRAL CONUS ON WATER
VAPOR IMAGERY...WITH A SOUTHWEST FLOW AND VERY DRY AIR OVER THE
AREA. NOT A SINGLE CLOUD CAN BE SEEN ON VISIBLE SATELLITE OVER THE
ENTIRE CWA. THIS HAS ALLOWED FOR HOT NEAR RECORD TO RECORD BREAKING
TEMPERATURES AT THE SURFACE FOR THE PAST WEEK. UPPER LEVEL TROUGHING
CAN SO BE SEEN OVER THE WESTERN CONUS ON WATER VAPOR IMAGERY.
SURFACE OBSERVATIONS SHOW LIGHT SOUTHEAST WINDS AND DEWPOINTS IN THE
60S FOR AREAS EAST OF THE PECOS RIVER...AS WELL AS A SURFACE TROUGH
TO THE WEST OF THE AREA.

THE EXTREME HEATING MAY AID IN THE DEVELOPMENT OF SOME ISOLATED
THUNDERSTORMS THIS AFTERNOON. MODELS INDICATE THE AREA WITH THE
GREATEST CHANCE OF THIS HAPPENING IS THE DAVIS MOUNTAINS...TRANS
PECOS AND SOUTHEASTERN NEW MEXICO. THIS IS WHERE THE THETA-E AXIS
WILL BE LOCATED THIS AFTERNOON...BASICALLY PROVIDING AN UNCAPPED
ENVIRONMENT. THE SURFACE TROUGH WILL PUSH EAST LATE TONIGHT INTO
THE AREA.

THE UPPER LEVEL PATTERN WILL REMAIN LARGELY UNCHANGED OVER THE NEXT
COUPLE OF DAYS. THE UPPER LEVEL TROUGH THAT IS CURRENTLY OVER THE
WESTERN CONUS WILL WEAKEN AND DRIFT EAST...MAKING ITS WAY OVER THE
CENTRAL CONUS TUESDAY. THIS WILL RESULT IN A SHORT LIVED NORTHWEST
FLOW OVER THE AREA. THERE ARE SOME INDICATIONS THAT A COLD FRONT
WILL PUSH DOWN THROUGH THE CENTRAL CONUS...BUT THE MODELS SHOW THAT
IT WILL NOT MAKE IT INTO THE CWA. THEREFORE...HAVE WARMED
TEMPERATURES BACK UP FROM PREVIOUS FORECAST.

AFTER THIS RIDGING WILL BUILD BACK IN OVER THE CENTRAL CONUS...AND A
SOUTHWEST FLOW WILL RETURN OVER THE AREA. TEMPERATES OVER 100
DEGREES FOR MUCH OF THE AREA WILL BE SEEN EACH DAY THIS WEEK. DRY
CONDITIONS ARE EXPECTED AS WELL...HOWEVER WINDS UNDER THIS
PERSISTENT RIDGE WILL REMAIN LIGHT ENOUGH TO KEEP FIRE WEATHER
CONCERNS AT A MINIMUM.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, Jun 12, 1:20 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT SUN JUN 12 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT SUN JUN 12 2011 /1220 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS
LEA COUNTY NEW MEXICO...WESTERN PERMIAN BASIN...TRANS PECOS...
DAVIS MOUNTAINS AND MARFA PLATEAU. ONE OR TWO STORMS MAY PRODUCE
DAMAGING WINDS...HAIL...AND BRIEF HEAVY RAINFALL. SOME DRY
LIGHTNING IS POSSIBLE TOO.

ISOLATED CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR THIS
AFTERNOON AND EARLY THIS EVENING IN GAPS AND PASSES IN THE
GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED HIGH BASED STORMS WILL BE POSSIBLE IN AND NEAR THE DAVIS
MOUNTAINS EXTENDING NORTHWARD INTO THE THE WESTERN PERMIAN BASIN
AND SOUTHEAST NEW MEXICO. LOCAL STRONG GUSTY WINDS WILL BE FAVORED
WITH STORMS THAT DEVELOP. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW HOWEVER.

HOT AND RECORD DRY CONDITIONS WILL KEEP FIRE WEATHER CONCERNS
HEIGHTENED ACROSS MUCH OF THE AREA...ESPECIALLY IN SOUTHEAST NEW
MEXICO AND THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 12, 4:43 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT SUN JUN 12 2011

TXZ058-067-068-075-122215-
CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
443 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES...EASTERN WARD...NORTH CENTRAL PECOS AND WEST
CENTRAL CRANE COUNTIES UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF COYANOSA AT 442 PM
CDT...EAST OF F.M. 1776...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jun 12, 4:46 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT SUN JUN 12 2011

NMZ034-TXZ059-060-067-122215-
LOVING-WARD-WINKLER-SOUTHERN LEA COUNTY-
446 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN WARD...SOUTH CENTRAL LEA...SOUTHEASTERN LOVING AND WEST
CENTRAL WINKLER COUNTIES UNTIL 515 PM CDT/415 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN LOVING COUNTY AT
445 PM CDT/345 PM MDT/...WILL MOVE ACROSS STATE HIGHWAY 302...MOVING
NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Jun 12, 5:25 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 PM CDT SUN JUN 12 2011

NMZ028-034-TXZ060-122300-
WINKLER-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
425 PM MDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL WINKLER...SOUTHEASTERN EDDY AND SOUTHERN LEA
COUNTIES UNTIL 500 PM MDT/600 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 27 MILES
WEST OF JAL AT 424 PM MDT/524 PM CDT/...MOVING NORTHEAST AT 25 MPH.
THIS STORM WAS OVER LEA COUNTY ROAD 1.
Special weather statement, Jun 12, 7:08 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT SUN JUN 12 2011

TXZ045-046-050-130030-
DAWSON-GAINES-ANDREWS-
708 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL ANDREWS...SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON
COUNTIES UNTIL 730 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF FAIRVIEW AT
707 PM CDT...WILL MOVE OVER F.M. 1788...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jun 12, 7:30 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT SUN JUN 12 2011

TXZ045-046-050-051-130100-
DAWSON-GAINES-MARTIN-ANDREWS-
730 PM CDT SUN JUN 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN ANDREWS...NORTHWESTERN MARTIN...SOUTHEASTERN GAINES AND
WESTERN DAWSON COUNTIES UNTIL 800 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF FAIRVIEW AT 730 PM
CDT...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE AHEAD OF THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:36 AM CDTRed Flag WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Howard and 4 more16 hr
Jun 13, 1:56 PM CDTFire Weather WatchMAF16 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.